Three important lessons of Living with RA were gleaned in the past few days. As mentioned in the last post, the NSAID Salsalate caused a serious stomach reaction and I had to stop taking it. Over the years, Prilosec (omeprazole) always did a bang up job controlling overactive stomach acid. But I’ve been taking citalopram and a quick search of the internet showed that Prilosec causes it to not be broken down very quickly. This means that side effects of citalopram increase. For several days, I suffered with stomach pain, carefully watched what I ate, and drank lots of water. Out of frustration, I dug deep into the properties of over-the-counter stomach acid blockers. Low and behold, I learned that Pepcid (famotidine) is an acid blocker that does not affect the breakdown of most other medications. A quick trip to the local drug store netted a batch of Pepcid Complete (actually, the local brand) that contained famotidine plus calcium and magnesium antacids. Ah…relief at last!
Not a day later I suspected a bacteria of some sort decided to visit my urinary tract. On a Sunday, the local urgent care was the only place to go. After several hours there, prostatitis, a common infection in men, was diagnosed. I knew a strong antibiotic was in order and ciprofloxacin (commonly known as Cipro) was prescribed. (On a side note, as an RA patient I noticed that the nurse and doctor treated me much differently than I had ever been treated as a “regular” patient. They spent more time with me and asked a lot of questions. The doc even got empathetic and asked if I need help for pain to which I replied that I’m used to it).
After getting home, I began to read about this new medication. A chuckle broke out when I read that joint stiffness was a possible side effect…yea, like I’d notice that! A list of possible drug interactions included methotrexate (not taking that any longer) and steroids (I can avoid those for a while). Reading further down the list, the experts indicated that Cipro should not be taken along with calcium or magnesium. The pharmacist, in a required consult to pick up the cipro, mentioned this as well. Out went the Pepcid Complete I just purchased. I had to pick up a package of regular Pepcid without the antacids.
A click on the next page of warnings revealed that Cipro antibiotics…
“…are associated with an increased risk of tendinitis and tendon rupture in all ages. This adverse reaction most frequently involves the Achilles tendon, and rupture of the Achilles tendon may require surgical repair. Factors, in addition to age and corticosteroid use, that may independently increase the risk of tendon rupture include strenuous physical activity, renal failure, and previous tendon disorders such as rheumatoid arthritis.”[i]
Now it was beyond laughing. Both of my Achilles tendons, as a result of RA, were already torn and required surgical repair in the past few years. A quick ring to the on-call rheumatologist brought assurance to go ahead and take the Cipro. Then, I remembered that infections are a common side effect of taking immunosuppressing TNF-blockers like the Cimzia I inject every month. I wondered if the infection was brought about by Cimzia. If a RAer has an infection, future injections of the TNF-blocker are usually withheld until it clears. The rheumy assured me that the infection would likely be gone by the time of the next injection (January 1st – Happy New Year – ouch!). Time will tell.
This entire process taught me three important lessons
- Everything’s connected
- Carefully read and search information BEFORE starting any new medications
- Generalists may treat chronic disease patients with more compassion